Mathematische Annalen

, Volume 370, Issue 1–2, pp 271–285 | Cite as

Second phase transition line

  • Artur Avila
  • Svetlana Jitomirskaya
  • Qi ZhouEmail author


We study the phase transion line of the almost Mathieu operator, that separates arithmetic regions corresponding to singular continuous and a.e. pure point regimes, and prove that both purely singular continuous and a.e. pure point spectrum occur for dense sets of frequencies.



A.A. and Q.Z. were partially supported by the ERC Starting Grant “Quasiperiodic”. S.J. was a 2014–15 Simons Fellow, and was partially supported by NSF DMS-1401204. Q.Z. was also supported by “Deng Feng Scholar Program B” of Nanjing University and NNSF of China (11671192), he would like to thank the hospitality of the UCI where this work was started. S.J. and Q.Z. are grateful to the Isaac Newton Institute for Mathematical Sciences, Cambridge, for its hospitality supported by EPSRC Grant No. EP/K032208/1, during the programme “Periodic and Ergodic Spectral Problems” where they worked on this paper.


  1. 1.
    Aubry, S., André, G.: Analyticity breaking and Anderson localization in incommensurate lattices. In: Group Theoretical Methods in Physics. Proceedings of Eighth International Colloquium Kiryat Anavim, 1979, Hilger, Bristol, pp. 133–164 (1980)Google Scholar
  2. 2.
    Avila, A.: Absolutely continuous spectrum for the almost Mathieu operator with subcritical coupling.
  3. 3.
    Avila, A.: Global theory of one-frequency Schrödinger operators. Acta Math. 215, 1–54 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Avila, A., Damanik, D.: Absolute continuity of the integrated density of states for the almost Mathieu operator with non-critical coupling. Invent. Math. 172, 439–453 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Avila, A., Fayad, B., Krikorian, R.: A KAM scheme for \({\rm SL}(2,\mathbb{R})\) cocycles with Liouvillean frequencies. Geom. Funct. Anal. 21, 1001–1019 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Avila, A., Jitomirskaya, S.: Almost localization and almost reducibility. J. Eur. Math. Soc. 12, 93–131 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Avila, A., Jitomirskaya, S., Marx, C.A. : Spectral theory of Extended Harper’s Model and a question by Erdös and Szekeres. arXiv:1602.05111
  8. 8.
    Avila, A., Krikorian, R.: Reducibility or non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles. Ann. Math. 164, 911–940 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Avila, A., You, J., Zhou, Q.: Sharp phase transitions for the almost Mathieu operator. Duke Math. J. (Accepted)Google Scholar
  10. 10.
    Avron, J., Mouche, P.V., Simon, B.: On the measure of the spectrum for the almost Mathieu operator. Commun. Math. Phys. 132(1), 103–118 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bourgain, J., Jitomirskaya, S.: Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential. J. Stat. Phys. 108, 1203–1218 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gordon, A.Y.: The point spectrum of one-dimensional Schrödinger operator. Uspehi Mat. Nauk. 31, 257–258 (1976). (Russian)MathSciNetGoogle Scholar
  13. 13.
    Herman, M.: Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d’un théorème d’Arnol’d et de Moser sur le tore de dimension \(2\). Comment. Math. Helv. 58(3), 453–502 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hou, X., You, J.: Almost reducibility and non-perturbative reducibility of quasiperiodic linear systems. Invent. Math. 190, 209–260 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jitomirskaya, S.: Almost everything about the almost mathieu operator, II. In: Proceedings of XI International Congress of Mathematical Physics, pp. 373–382. Int. Press (1995)Google Scholar
  16. 16.
    Jitomirskaya, S.: Metal-insulator transition for the almost Mathieu operator. Ann. Math. (2) 150(3), 1159–1175 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Jitomirskaya, S.: Ergodic Schrödinger operator (on one foot). In: Proceedings of Symposia in Pure Mathematics, vol. 76, no. 2, pp. 613–647 (2007)Google Scholar
  18. 18.
    Jitomirskaya, S., Kachkovskiy, I.: \(L^2\) reducibility and Localization for quasiperiodic operators. Math. Res. Lett. 23(2), 431–444 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Jitomirskaya, S., Liu, W.: Universal hierarchical structure of quasiperiodic eigenfunctions. arXiv:1609.08664
  20. 20.
    Jitomirskaya, S., Liu, W.: Universal reflective-hierarchical structure of quasiperiodic eigenfunctions and sharp spectral transitions in phase. (In preparation)Google Scholar
  21. 21.
    Jitomirskaya, S., Simon, B.: Operators with singular continuous spectrum. III. Almost periodic Schrödinger operators. Commun. Math. Phys. 165(1), 201–205 (1994)CrossRefzbMATHGoogle Scholar
  22. 22.
    Jitomirskaya, S., Yang, F.: Singular continuous spectrum for singular potentials. Commun. Math. Phys. 351(3), 1127–1135 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Johnson, R., Moser, J.: The rotation number for almost periodic potentials. Commun. Math. Phys. 84(3), 403–438 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kotani, S.: Lyaponov indices determine absolutely continuous spectra of stationary random onedimensional Schrondinger operators. In: Ito, K. (ed.) Stochastic Analysis, pp. 225–248. North Holland, Amsterdam (1984)Google Scholar
  25. 25.
    Last, Y.: A relation between absolutely continuous spectrum of ergodic Jacobi matrices and the spectra of periodic approximants. Commun. Math. Phys. 151, 183–192 (1993)CrossRefzbMATHGoogle Scholar
  26. 26.
    Last, Y.: Zero measure spectrum for the almost Mathieu operator. Commun. Math. Phys. 164, 421–432 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    You, J., Zhou, Q.: Embedding of analytic quasi-periodic cocycles into analytic quasi-periodic linear systems and its applications. Commun. Math. Phys. 323, 975–1005 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.CNRS UMR 7586, Institut de Mathématiques de Jussieu - Paris Rive GaucheBâtiment Sophie GermainParis Cedex 13France
  2. 2.IMPARio de JaneiroBrazil
  3. 3.Department of MathematicsUniversity of CaliforniaIrvineUSA
  4. 4.Department of MathematicsNanjing UniversityNanjingChina

Personalised recommendations